Kansas, 2004

Hail in Kansas, July 5, 2004

July 5, 2004 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 1:48 PM CST, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 1:48 PM CST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT MON JUL 05 2004

.SHORT TERM...LATEST WATER VAPOR IMAGERY REVEALS AN UNSEASONABLY
STRONG UPPER WAVE JUST EXITING THE CENTRAL PLAINS WHILE FURTHER WEST
ANOTHER DECENT WAVE IS MOVING SOUTHEAST OVER WYOMING.  AT THE
SURFACE...MORNING CONVECTION HAS LEFT A FAIRLY CHAOTIC WIND FIELD
ACROSS THE AREA...ALTHOUGH PRESSURE ANALYSIS REVEALS A WEAK COLD
FRONT SLIDING SOUTH ACROSS THE PANHANDLE.  SOME RESIDUAL MOISTURE
REMAINS ACROSS THE HIGH PLAINS AHEAD OF THIS FRONT WITH CAPE VALUES
IN THE 1000 RANGE.  THIS HAS ALLOWED SCATTERED CONVECTION TO ALREADY
FORM ACROSS THE HIGH PLAINS THIS AFTERNOON WHICH SHOULD SET THE
STAGE FOR THE NEXT ROUND OF PRECIP TONIGHT.

AS THE AFOREMENTIONED FRONT/UPPER WAVE MOVE THROUGH THE REGION
TONIGHT...HIGH PLAINS CONVECTION WILL LIKELY MOVE INTO AREAS WEST OF
HIGHWAY 183 BY EARLY TO MID EVENING.  AS THE LLJ FORMS BY 06-09Z
TIME FRAME ANTICIPATE CONVECTION TO START FAVORING
MOVEMENT/DEVELOPMENT MORE TOWARD NORTH CENTRAL KANSAS INSTEAD OF
SOUTH CENTRAL NEBRASKA.  BASED OFF OF THIS...WILL AIM THE HIGHEST
PRECIP CHANCE GENERALLY SOUTH OF A LEXINGTON TO HEBRON LINE
TONIGHT.  SHEAR AND INSTABILITY ARE SHOWN TO BE MARGINAL BUT WITH
STRONG COLD POOL GENERATION LOOKING VERY LIKELY...A SEVERE MCS IS
HIGHLY PROBABLE.  WIND AND TO A LESSER DEGREE HAIL WILL BE A PROBLEM
AS USUAL...BUT SOME HYDRO PROBLEMS COULD EXIST AS WELL SOUTH OF
INTERSTATE 80.  FOR THIS REASON WILL KEEP THE FLOOD WATCH IN EFFECT
THROUGH TONIGHT.

EXPECT OVERNIGHT MCS TO EXIT AREA BY TOMORROW MORNING AS ASSOCIATED
COLD POOL DRIVES NEW CONVECTIVE DEVELOPMENT SOUTH OF CWA.  THIS
SHOULD SET THE STAGE FOR A RATHER NICE DAY ACROSS THE AREA AS
SUBSIDENCE BEHIND THE EXITING WAVE BRING LIGHT WINDS AND CLEARING
SKIES BY AFTERNOON.  TEMPERATURES WILL BE A LITTLE TRICKY BUT HIGHS
RANGING FROM THE MID 70S NEAR ORD TO NEAR 80 OVER NORTH CENTRAL
KANSAS.  QUIET PATTERN CONTINUES INTO WEDNESDAY AS WEAK SHORT WAVE
RIDGING TAKES HOLD OF AREA.  THERE IS SOME POTENTIAL FOR EVENING
CONVECTION AS MOISTURE BEGINS TO WRAP BACK INTO AREA...HOWEVER
FORCING LOOKS WEAK AT THIS POINT AND WILL LEAVE FORECAST DRY.
TEMPERATURES WILL BE A LITTLE WARMER WITH READINGS RANGING FROM THE
LOWER 80S EAST TO UPPER 80S TO NEAR 90 WEST.

.LONG TERM...THURSDAY TO MONDAY.  UPPER FLOW TRANSITIONS SOUTHWEST
AS UPPER LOW PROGRESSES FROM SOUTHERN ALBERTA NORTHEAST INTO
MANITOBA.  HEIGHTS RISE THURSDAY WITH SHORTWAVE RIDGING AHEAD OF
NEXT APPROACHING SHORTWAVE TROF.  SFC TROF DEVELOPS IN THE HIGH
PLAINS...INCREASING SOUTHERLY FLOW AND WARM AIR ADVECTION.  H85
TEMPS PROGGED IN THE MID/UPPER 20S BY LATE IN THE DAY...WHILE MID
LEVEL CAPPING ALSO STRENGTHENS AS H7 TEMPS REACH NEAR 14C. SHLD BE
MORE SEASONAL WITH TEMPS AROUND 90F.  CURRENTLY HAVE LOW POPS AS
SHORTWAVE LIFTS OUT OF THE CENTRAL ROCKIES...AND THIS HAS BEEN
MAINTAINED...BUT WILL NEED TO MONITOR IF SHORTWAVE WILL BE STRONG
ENOUGH TO BREAK THE CAP.

BY FRIDAY...FLOW ALOFT FURTHER DEEPENS SOUTHWESTERLY WHILE UPPER LOW
LIFTS NORTH INTO CANADA.  FRONTAL BOUNDARY PUSHES SOUTH THRU THE
DAKOTAS...AGAIN FOCUSING CONVECTION.  MODELS SUGGESTING CONVECTION
INITIATION IN SW SD/NW NEB...ORGANIZING INTO AN MCS AND TRACKING
EAST FRIDAY NIGHT.  LATEST MODELS TRENDING FARTHER NORTH WITH
BOUNDARY SO SOUTHERN EXTENT OF CONVECTION WILL NEED TO BE WATCHED.
IF CONVECTION UNFOLDS...BOUNDARY WILL BE PUSHED FARTHER SOUTH WITH
CONTINUING CHANCES FOR CONVECTION INTO SATURDAY.  FORECAST REMAINS
DRY SUNDAY AND MONDAY FOR NOW WITH HEIGHTS RISING AGAIN.  OUTSIDE
CHANCES FOR CONVECTION REMAIN ALTHOUGH BOUNDARY PLACEMENT AND TIMING
OF SHORTWAVES DIFFICULT TO DISCERN AT THIS POINT.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...FLOOD WATCH TIL 6 AM TUE FOR AREAS S OF I80.
.KS...FLOOD WATCH TIL 6 AM TUE FOR N CNTRL KS.
&&

AWJ/FAY
Hazardous weather outlook, Jul 5, 6:24 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
724 PM CDT MON JUL 5 2004

KSZ005>007-017>019-NEZ072>077-082>087-061200-
ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-
MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER-
724 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY...
...FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY FOR NORTH CENTRAL KANSAS
AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...TONIGHT

A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND
OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75
MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER
ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS
WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING...
WILL SPREAD SOUTH AND EAST OVERNIGHT.  HEAVY RAINFALL IS ALSO
EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE...
AREAS OF FLASH FLOODING ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

NEZ039>041-046>049-060>064-061200-
BUFFALO-DAWSON-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-
SHERMAN-VALLEY-YORK-
724 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND
OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75
MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER
ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS
WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING...
WILL SPREAD SOUTH AND EAST OVERNIGHT.  HEAVY RAINFALL IS ALSO
EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE...
SOME LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/T

In the hours before

Local storm report, Jul 5, 9:14 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1014 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       4 W HOLDREGE            40.44N 99.45W
07/05/2004  0.00 INCH        PHELPS             NE   LAW ENFORCEMENT

            JROAD 752 - PORTION ROADWAY WASHED OUT

&&

NELSON
Local storm report, Jul 5, 9:15 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             AYR                     40.44N 98.44W
07/05/2004  0.75 INCH        ADAMS              NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jul 5, 9:23 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     PHILLIPS                40.90N 98.21W
07/05/2004  60 MPH           HAMILTON           NE   TRAINED SPOTTER

            60 MPH WIND GUST AND 1.00 INCHES OF RAINFALL REPORTED BY
            SPOTTER.

&&

NELSON
Local storm report, Jul 5, 9:26 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     1 W GRAND ISLAND        40.92N 98.39W
07/05/2004  60 MPH           HALL               NE   NWS EMPLOYEE

&&

NELSON
Local storm report, Jul 5, 10:00 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 W LEXINGTON           40.78N 99.82W
07/05/2004  1.75 INCH        DAWSON             NE   AMATEUR RADIO

0715 PM     HAIL             LEXINGTON               40.78N 99.74W
07/05/2004  1.75 INCH        DAWSON             NE   TRAINED SPOTTER

0716 PM     HAIL             LEXINGTON               40.78N 99.74W
07/05/2004  0.88 INCH        DAWSON             NE   LAW ENFORCEMENT

0730 PM     HAIL             LEXINGTON               40.78N 99.74W
07/05/2004  0.88 INCH        DAWSON             NE   AMATEUR RADIO

            HAIL NEARLY COVERING THE GROUND

0730 PM     DOWNBURST        LEXINGTON               40.78N 99.74W
07/05/2004                   DAWSON             NE   AMATEUR RADIO

            .75 INCHES IN 20 MINUTES

0740 PM     HEAVY RAIN       LEXINGTON               40.78N 99.74W
07/05/2004  0.00 INCH        DAWSON             NE   AMATEUR RADIO

            WATER UP TO CAR DOORS ON CITY STREETS.

0755 PM     FLASH FLOOD      LEXINGTON               40.78N 99.74W
07/05/2004                   DAWSON             NE   EMERGENCY MNGR

            FLOODING REPORTED ON 100 BLOCK OF WEST SPRUCE STREET IN
            LEXINGTON

0828 PM     TSTM WND GST     3 N LOOMIS              40.52N 99.51W
07/05/2004  70 MPH           PHELPS             NE   TRAINED SPOTTER

0903 PM     HAIL             5 SW BELGRADE           41.42N 98.14W
07/05/2004  0.88 INCH        NANCE              NE   AMATEUR RADIO

0903 PM     HAIL             ATLANTA                 40.37N 99.47W
07/05/2004  1.00 INCH        PHELPS             NE   LAW ENFORCEMENT

0912 PM     HAIL             BELGRADE                41.47N 98.07W
07/05/2004  0.25 INCH        NANCE              NE   LAW ENFORCEMENT

0912 PM     HAIL             BELGRADE                41.47N 98.07W
07/05/2004  0.88 INCH        NANCE              NE   AMATEUR RADIO

0912 PM     HEAVY RAIN       KENESAW                 40.62N 98.66W
07/05/2004  1.50 INCH        ADAMS              NE   AMATEUR RADIO

0914 PM     TSTM WND GST     1 W GRAND ISLAND        40.92N 98.39W
07/05/2004  60 MPH           HALL               NE   NWS EMPLOYEE

0935 PM     TSTM WND GST     PHILLIPS                40.90N 98.21W
07/05/2004  0 MPH            HAMILTON           NE   TRAINED SPOTTER

            60 MPH WIND GUST ESTIMATED BY SPOTTER. ALSO RAINFALL OF
            1.00 INCHES.

0935 PM     TSTM WND GST     PHILLIPS                40.90N 98.21W
07/05/2004  60 MPH           HAMILTON           NE   TRAINED SPOTTER

            60 MPH WIND GUST AND 1.00 INCHES OF RAINFALL REPORTED BY
            SPOTTER.

0952 PM     HEAVY RAIN       4 W HOLDREGE            40.44N 99.45W
07/05/2004  0.00 INCH        PHELPS             NE   LAW ENFORCEMENT

            JROAD 752 - PORTION ROADWAY WASHED OUT

1012 PM     HAIL             AYR                     40.44N 98.44W
07/05/2004  0.75 INCH        ADAMS              NE   AMATEUR RADIO

&&

HJS
Special weather statement, Jul 5, 11:00 PM CST, 4 minutes before
NEZ039>041-046>049-060>064-072>077-082>087-060530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 AM CDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 570 HAS BEEN CANCELLED FOR FOR SOUTH
CENTRAL NEBRASKA...

THE AREA OF SEVERE THUNDERSTORMS HAS WEAKENED OR MOVED OUT OF THE
REGION AND NO ADDITIONAL SEVERE WEATHER IS EXPECTED.

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
July 5, 11:04 PM CST
Where
Mitchell County, Beloit
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -98.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411369.